Question Of The Day #29

question of the day
qod29
842 - Wide QRS complex tachycardia

Which of the following is the most appropriate next step in management for this patient?

This patient presents to the emergency department with seven days of severe vomiting, diarrhea, tachycardia, and borderline hypotension. The clinician should be concerned about dehydration and potential electrolyte derangements induced by the vomiting and diarrhea. Certain electrolyte derangements can put a patient at risk for cardiac dysrhythmias, so ordering a 12-lead EKG is an important step in evaluating any patient with a potential electrolyte disturbance. Dangerous electrolyte disturbances that can predispose a patient to cardiac dysrhythmias include hyperkalemia, hypokalemia, hypomagnesemia, and hypocalcemia. Signs of hyperkalemia on the EKG include peaked T waves, absent or flattened P waves, widened QRS complexes, or a sine wave morphology. Low potassium, magnesium, and calcium can all prolong the QT interval and predispose the patient to polymorphic ventricular tachycardia (Torsades de Pointes). Hypokalemia on EKG may also be associated with a U wave, which is an upward wave that follows the T wave.

This patient’s 12-lead EKG shows a wide-complex tachycardia with QRS complex “twisting” around the isoelectric line and varying QRS amplitudes. These EKG signs, along with the inferred history of severe electrolyte abnormalities, support a diagnosis of Torsades de Pointes (TdP). Another risk factor for TdP is a history of congenital prolonged QT syndromes. Similar to monomorphic ventricular tachycardia, TdP should always be treated with electrical cardioversion if there are any signs of instability (i.e., altered mental status, SBP <90mmHg). A pulseless patient with TdP always necessitates unsynchronized cardioversion, also known as defibrillation. This patient may have briefly syncopized or potentially underwent cardiac arrest. Intravenous Amiodarone (Choice A) and Procainamide (Choice B) are contraindicated in TdP as both of these agents can further prolong the QT interval. These agents can be used in a stable patient with monomorphic ventricular tachycardia. Intravenous Ciprofloxacin (Choice C) is a quinolone antibiotic that is useful for treating infections from gram-negative bacteria. This may be beneficial for this patient, especially if there is a concern for bacterial gastroenteritis. However, quinolone antibiotics also can prolong the QT interval, and this medication will not acutely stabilize this patient. Intravenous Magnesium Sulfate (Choice D) shortens the QT interval and is the preferred therapy for a TdP patient with a pulse. Correct Answer: D

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #29," in International Emergency Medicine Education Project, March 5, 2021, https://iem-student.org/2021/03/05/question-of-the-day-29/, date accessed: December 5, 2022

Question Of The Day #28

question of the day
qod28

EKG#1

710 - hyperkalemia

EKG#2

855 - bradycardia

Which of the following is the most likely underlying cause for this patient’s condition?

This patient presents to the emergency department with vague and nonspecific symptoms of nausea, fatigue, and palpitations. The initial EKG (EKG #1) demonstrates a wide-complex tachycardia (QRS >120msec) with a regular rhythm. The differential diagnosis for wide-complex tachyarrhythmias include ventricular tachycardia (monomorphic ventricular tachycardia), torsades de pointes (polymorphic ventricular tachycardia), coarse ventricular fibrillation, supraventricular tachycardias with aberrancy (i.e. underlying Wolf Parkinson White Syndrome or Ventricular Bundle Branch Block), electrolyte abnormalities (i.e., Hyperkalemia), and from medications (i.e., Na channel blocking agents). If the history is unclear or the patient shows signs of instability, Ventricular tachycardia should always be the assumed tachyarrhythmia. This is managed with electrical cardioversion or with medications (i.e., amiodarone, procainamide, lidocaine), depending on the patient’s symptoms and hemodynamic stability.

The prior EKG for the patient (EKG #2) is helpful in showing that the patient does not have a wide QRS complex at baseline. There also are no EKG signs of Wolf Parkinson White Syndrome (Choice B) on EKG #2, making this choice incorrect. Signs of this cardiac pre-excitation syndrome on EKG include a shortened PR interval and a delta wave (slurred upstroke at the beginning of the QRS complex). Anxiety (Choice D) can cause sinus tachycardia and be a symptom associated with any arrhythmia, but it is not the underlying cause for this patient’s bizarre wide-complex tachydysrhythmia. On a closer look, the patient’s EKG (EKG #1) demonstrates tall, peaked T waves in the precordial leads. This supports a diagnosis of hyperkalemia. Other signs of hyperkalemia on EKG include flattened or absent P waves, widened QRS complexes, or a sine wave morphology. A common underlying cause of hyperkalemia is renal disease (Choice C). Ischemic heart disease (Choice A) is a common underlying cause for ventricular tachycardia. Ventricular tachycardia is less likely in this case given the presence of peaked T waves and the lack of fusion beats, capture beats, or signs of AV dissociation on the 12-lead EKG. Correct Answer: C 

References

  • Brady W.J., & Glass III G.F. (2020). Cardiac rhythm disturbances. Tintinalli J.E., Ma O, Yealy D.M., Meckler G.D., Stapczynski J, Cline D.M., & Thomas S.H.(Eds.), Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw-Hill. https://accessmedicine.mhmedical.com/content.aspx?bookid=2353&sectionid=218687685
  • Burns, E. (2020). Ventricular Tachycardia – Monomorphic VT. Life in The Fast Lane. Retrieved from https://litfl.com/ventricular-tachycardia-monomorphic-ecg-library/

Cite this article as: Joseph Ciano, USA, "Question Of The Day #28," in International Emergency Medicine Education Project, February 26, 2021, https://iem-student.org/2021/02/26/question-of-the-day-28/, date accessed: December 5, 2022

Hypokalemic Periodic Paralysis in the ED

Hypokalemic Periodic Paralysis in the ED

Case Presentation

A middle-aged man with a two days history of weakness in his legs. The patient works as a construction worker and is used to conducting heavy physical activity.

After a thorough history and examination, the weakness was reported in the lower extremities with a power of 2/5, whereas the power in upper extremities was 4.5/5, Achilles tendon reflex was reduced, plantar response and other reflexes were intact, with normal sensation. Rest of the examination is unremarkable.

The vitals are within normal ranges, Blood investigations include – Urea and electrolytes, liver and renal function, full blood count, thyroid function tests, creatine kinase, urine myoglobin, vitamin B12 and folic acid levels.

Potassium level was 1.7 mEq/L (normal 3.5-5.5), and all other parameters were within normal ranges.

The ECG showed inverted T waves and the presence of U waves. An Example of an ECG:

Hypokalemic periodic paralysis is a rare disorder that may be hereditary as the primary cause, or secondary due to thyroid disease, strenuous physical activity, a carbohydrate-rich meal and toxins. The patients are mostly of Asian origin.

The most common presentation is of symmetrical weakness in lower limbs, with a low potassium level and ECG changes of hypokalemia. The patients may have a history of similar weaknesses which may be several years old. An attack may be triggered by infections, stress, exercise and other stress-related factors.

The word ‘weakness’, can lead to physicians thinking about stroke, neurological deficits and other life-threatening illnesses such as spinal cord injuries associated with high morbidity and mortality which need to be ruled out in the ED.

In this case, history and examination are vital. Weakness in other parts of the body, a thorough neurological examination are important aspects.

Patients are monitored and treated with potassium supplements (oral/Intravenous) until the levels normalize. ECG monitoring is essential, as cardiac function may be affected. 

The patient should be examined to assess the strength and should be referred for further evaluation and to confirm the diagnosis.

The differential diagnosis for weakness in lower limb include :

  1. Spinal cord disease (https://iem-student.org/spine-injuries/)
  2. Guillain barre syndrome
  3. Toxic myositis
  4. Trauma
  5. Neuropathy
  6. Spinal cord tumour

References

Cite this article as: Sumaiya Hafiz, UAE, "Hypokalemic Periodic Paralysis in the ED," in International Emergency Medicine Education Project, September 7, 2020, https://iem-student.org/2020/09/07/hypokalemic-periodic-paralysis-in-the-ed/, date accessed: December 5, 2022

Hyperkalemia Treatment – Infographic

hyperkalemia treatment
Hyperkalemia

Further Reading

Weisberg LS. Management of severe hyperkalemia. Crit Care Med. 2008 Dec;36(12):3246-51. doi: 10.1097/CCM.0b013e31818f22b. Review. PubMed PMID: 18936701.

Cite this article as: Kaushila Thilakasiri, Sri Lanka, "Hyperkalemia Treatment – Infographic," in International Emergency Medicine Education Project, January 8, 2020, https://iem-student.org/2020/01/08/hyperkalemia-treatment-infographic/, date accessed: December 5, 2022